Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 1, 1996, 2:19 PM EST for Indian River County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 1996, 2:19 PM EST (19:19 UTC)
- Expired
- Jan 1, 1996, 3:00 PM EST
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 011919 RRA SVRMLB FLC061-012000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 219 PM EST MON JAN 1 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 218 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN INDIAN RIVER COUNTY. THIS THUNDERSTORM IS MOVING RAPIDLY EAST NORTHEAST AT 35 MPH AND WILL AFFECT INDIAN RIVER COUNTY THROUGH 3 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 9:26 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 1, 9:26 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 925 AM EST MON JAN 1 1996 FOR THE MORNING UPDATE...SIGNIFICANT CHANGES WILL BE MADE TO THE AFTERNOON FORECAST AS A PERSISTENT BAND OF RAIN WITH EMBEDDED THUNDERSTORMS CONTINUES MOVING ACROSS AREA 1. THE FORECAST WILL BE AMENDED TO INCREASE POPS AREAS 1/2...DECREASE TEMPS DUE TO CLOUDS/RAIN...AND HIGHLIGHT THREAT OF LOCALLY HEAVY RAIN. ONE KEY INGREDIENT NOT WELL ANTICIPATED WAS THE STRENGTH OF THE LOW LEVEL JET...AS THE AVN WAS FORECASTING 20 TO 25 KNOTS AND THE NGM WAS FORECASTING 15 TO 20 KNOTS BY 12Z. WE'RE LOOKING AT VWP ESTIMATES OF 35 TO 40 KNOTS...WITH 12Z TBW SOUNDING AT 33 KNOTS AT 850 MB. AS LONG AS CONVERGENCE WITH THE LOW LEVEL JET CONTINUES...THE AREA OF MODERATE TO HEAVY RAIN WILL LIKELY PERSIST. @1 VOLUSIA LAKE ORANGE SEMINOLE @2 OSCEOLA BREVARD INDIAN RIVER @3 OKEECHOBEE ST LUCIE MARTIN PETERSEN
In the hours before
Special weather statement, Jan 1, 11:15 AM EST, 3 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-011830- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EST MON JAN 1 1996 ...SCATTERED THUNDERSTORMS THIS AFTERNOON... A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL FLORIDA TODAY WILL DRIFT SOUTH...WITH SCATTERED THUNDERSTORMS OCCURRING FROM KISSIMMEE TO THE KENNEDY SPACE CENTER SOUTH TO LAKE OKEECHOBEE AND JUPITER INLET THIS AFTERNOON. THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN...WHICH MAY CAUSE SOME LOCAL FLOODING OF POORLY DRAINED AREAS AND PONDING OF WATER ON ROADS. RADAR ESTIMATES RAINFALL TOTALS HAVE EXCEEDED 3 INCHES ACROSS THE AREA OF RAIN IN JUST 4 HOURS THIS MORNING. WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. MARINE OUTLOOK...THE AREA OF RAIN AND THUNDERSTORMS WILL EFFECT THE COASTAL WATERS...WITH THUNDERSTORMS OCCURRING PRIMARILY OVER THE WATERS FROM THE KENNEDY SPACE CENTER SOUTHWARD. REDUCED VISIBILITY IN HEAVY RAIN...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND BRIEF GUSTY WINDS ARE POSSIBLE. PETERSEN
Special weather statement, Jan 1, 11:17 AM EST, 3 hours 2 minutes before
FLZ041-044>047-053-054-058-059-064-501-011830- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EST MON JAN 1 1996 ...SCATTERED THUNDERSTORMS THIS AFTERNOON... A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL FLORIDA TODAY WILL DRIFT SOUTH...WITH SCATTERED THUNDERSTORMS OCCURRING FROM KISSIMMEE TO THE KENNEDY SPACE CENTER SOUTH TO LAKE OKEECHOBEE AND JUPITER INLET THIS AFTERNOON. THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN...WHICH MAY CAUSE SOME LOCAL FLOODING OF POORLY DRAINED AREAS AND PONDING OF WATER ON ROADS. RADAR ESTIMATES RAINFALL TOTALS HAVE EXCEEDED 3 INCHES ACROSS THE AREA OF RAIN IN JUST 4 HOURS THIS MORNING. WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. MARINE OUTLOOK...THE AREA OF RAIN AND THUNDERSTORMS WILL EFFECT THE COASTAL WATERS...WITH THUNDERSTORMS OCCURRING PRIMARILY OVER THE WATERS FROM THE KENNEDY SPACE CENTER SOUTHWARD. REDUCED VISIBILITY IN HEAVY RAIN...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND BRIEF GUSTY WINDS ARE POSSIBLE. PETERSEN
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.